Missouri, 2010

Hail in Missouri, May 24, 2010

May 24, 2010 · NWS SGF · 2 events in 1 county or zone

Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail top the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong thunderstorms developed in an unstable summer like air mass in place over the Ozarks. The strongest storms produced hail top the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 12:06 PM CST, 3 minutes earlier.

Area forecast discussion, May 24, 12:06 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT MON MAY 24 2010

...UPDATE TO AVIATION...

.DISCUSSION...
//234 AM CDT MON MAY 24 2010//
A PREMATURE SUMMERTIME RIDGE WAS POSITIONED DIRECTLY OVER THE OZARKS
REGION THIS MORNING.  THIS FEATURE COMBINED WITH A LONG WAVE TROUGH
OVER THE WESTERN UNITED STATES CREATED A BLOCKED AND INACTIVE
PATTERN OVER MUCH OF THE EASTERN PLAINS AND LOWER MISSOURI RIVER
VALLEY.

DESPITE LITTLE CHANGE IN THIS REGIME...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE THIS AFTERNOON IN RESPONSE TO MOISTURE
ADVECTING INTO THE 800-700MB LAYER.  AFTERNOON TEMPERATURES ARE
EXPECTED TO WARM WELL INTO THE UPPER 80S RESULTING IN A WEAKLY
CAPPED AND UNSTABLE AIRMASS...ESPECIALLY OVER AREAS ALONG AND EAST
OF HIGHWAY 63.  SHOWERS AND THUNDERSTORMS SHOULD BE MORE FREQUENT
ACROSS THE EASTERN OZARKS...AND LESS FREQUENT WEST OF HIGHWAY 65.
TEMPERATURES THIS AFTERNOON WILL BE SIMILAR TO YESTERDAYS HIGHS IN
THE MID AND UPPER 80S.

FOR TUESDAY THROUGH WEDNESDAY...THE UPPER RIDGE REMAINS DIRECTLY
OVER THE REGION.  MODELS SUGGEST THAT PRECIPITABLE WATER VALUES WILL
EXCEED 1.50 INCHES...CREATING A JULY/AUGUST LIKE AIRMASS.  AFTERNOON
DESTABILIZATION WILL HELP INDUCE ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY AFTERNOONS.  GIVEN THE
INSTABILITY LEVELS AND HIGH MID LEVEL LAPSE RATES...A FEW DOWNBURST
WINDS IN EXCESS OF 60 MPH CAN NOT BE RULED OUT.  WILL INSERT A
MENTION OF A FEW MARGINALLY SEVERE STORMS WITHIN THE HWO FOR THE
TUESDAY AND WEDNESDAY AFTERNOON PERIODS.

TOWARD THE END OF THE WEEK...THE UPPER RIDGE EXPANDS WESTWARD.  IT
APPEARS AS THOUGH SOME DRIER AIR WILL GRADUALLY SPREAD INTO THE
OZARKS REGION...MITIGATING AFTERNOON CONVECTION FRIDAY AND
SATURDAY.  TEMPERATURES WILL STAY WELL ABOVE AVERAGE IN THE MID 80S
THROUGH THE WEEKEND.

CRAMER

&&

.AVIATION...

FOR THE 1800Z TAFS...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
OVER THE GREAT LAKES ARCHING SOUTH SOUTHWESTWARD TO THE CENTRAL
AND WESTERN GULF COAST IS DOMINATING THE OZARKS AND EASTERN
KANSAS. THE SURFACE HIGH ASSOCIATED WITH THIS UPPER LEVEL RIDGE
WILL BRING SOUTHERLY WINDS. WITH A WARM MOIST AIR MASS IN PLACE
AND STRONG DIURNAL HEATING STRATOCU WILL LINGER THROUGH THE EARLY
EVENING. A WEAK SHORTWAVE WILL BRING AN INCREASED CHANCE OF
CONVECTION PRIMARILY EAST OF THE TERMINALS. IF THUNDERSTORMS
DEVELOP CLOSER TO THE TERMINALS...TAFS WILL BE AMENDED. FORECAST
SOUNDINGS DEPICT A WEAKER CAP TUESDAY AFTERNOON WITH AREAL
COVERAGE OF THUNDERSTORMS EXPECTED TO BE GREATER DUE TO FREE
CONVECTION.

COLUCCI/ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 11:58 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT MON MAY 24 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
 AFTERNOON INTO EARLY EVENING MAINLY ALONG AND EAST OF HIGHWAY 63.
 CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL
 BE THE PRIMARY RISKS ASSOCIATED WITH THESE STORMS. A FEW OF THE
 STRONGER STORMS MAY PRODUCE DOWN BURST WINDS UP TO 60 MPH AND HAIL
 TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON FROM
 TUESDAY THROUGH THURSDAY. A FEW OF THE STRONGER STORMS COULD
 BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60
 MPH. CLOUD TO GROUND LIGHTNING ALONG AND WITH SMALL HAIL WILL
 ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF A LINE FROM
 MOUNTAIN VIEW TO WEST PLAINS FROM 5 PM TO 8 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ozark

When
May 24, 12:09 PM CST
Where
Ozark County, 1.49 mi SSW of Lawndale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.610, -92.260

Hail, Ozark

When
May 24, 5:30 PM CST
Where
Ozark County, 1.49 mi SSW of Lawndale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.610, -92.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221983, 221984.